Critical Care |

Chasing the Dragon: Are You Kidding?! FREE TO VIEW

Penchala Mittadodla, MD; Kevin Meredith, MD; Deepak Chandra, MD; Rajani Jagana, MD; Rohan Samant, MD; Manish Joshi, MD
Author and Funding Information

University of Arkansas for Medical Sciences, Little Rock, AR

Chest. 2014;146(4_MeetingAbstracts):251A. doi:10.1378/chest.1994861
Text Size: A A A
Published online


SESSION TITLE: Critical Care Case Report Posters I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: “Chasing the dragon” is the method of heroin inhalation in which the drug is placed on aluminum foil and heated, producing a thick smoke, resembles a dragon’s tail. This smoke is inhaled through a pipe. A rare but serious complication of this method is spongiform leukoencephalopathy, which is the formation of intracytoplasmic vacuoles within the myelin sheath, leading to neuronal loss and gliosis (1). We present a case of young woman with acute toxic leukoencephalopathy secondary to heroin inhalation - “Chasing the Dragon”.

CASE PRESENTATION: A 22- year-old Caucasian woman with history of substance abuse was admitted to ICU for altered mental status. Her urine drug screen was positive for opioids, and she responded to naloxone injection. CT brain showed bilateral hypodensities in basal ganglia and internal capsule, while MRI showed bilateral globus pallidus infarcts and FLAIR hyperintensities in the posterior cerebral hemispheres. Diagnosis of an acute toxic leukoencephalopathy secondary to heroin inhalation was made based on her history of heroin abuse and classical MRI findings. She received Coenzyme Q therapy and her clinical status improved after 10 days of hospital stay. At time of discharge, she had residual deficits in gait and required assistance transferring from sitting to standing. Patient was discharged to a rehabilitation facility.

DISCUSSION: This case demonstrates the importance of high clinical suspicion of toxic leukoencephalopathy in a patient with heroin abuse and acute neurologic symptoms. Clinical presentation varies but should be suspected in heroin abusing patients with neurologic abnormalities, including pyramidal, extrapyramidal, or cerebellar signs. MRI is essential in the diagnosis and certain findings are pathognomonic, including diffuse increased T2 signal in cerebellar, brainstem, and supratentorial white matter tracts (2). Estimated mortality is 23% but may be improved with early recognition and coenzyme Q initiation (1).

CONCLUSIONS: Chasing the dragon is a rare but possible underecognised condition. When suspicion is high, T2 weighted MRI with FLAIR are the imaging modalities of choice and this can lead to early initiation with Coenzyme therapy.

Reference #1: Chasing ‘‘chasing the dragon’’ with MRI: leukoencephalopathy in drug abuse. The British Journal of Radiology. 2005; 78: 997-1004.

Reference #2: Neuroimaging features of heroin inhalation toxicity: “chasing the dragon.” American Journal of Roentgenology. 2003; 180(3): 847-50

DISCLOSURE: The following authors have nothing to disclose: Penchala Mittadodla, Kevin Meredith, Deepak Chandra, Rajani Jagana, Rohan Samant, Manish Joshi

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543